Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Foot and lower leg pain while standing -- maybe MS-related?
    avatar
    duchessmom posted:
    Hi. I don't want to falsely accuse MS of symptoms that it's innocent of! So before I talk with my neurologist, I thought I'd check this out with you and see if it sounds familiar to anyone, or if maybe I'm a thousand miles off in thinking it might be MS-related.

    Lately, I can't stand for more than a few minutes, because I get pain in my lower legs and feet. (I wonder if this is worse because of the heat of the summer.) For instance, yesterday I was talking with neighbors in the yard, standing for no more than 10 minutes, and the pain was so bad when I came inside that I cried, and it lasted more than 12 hours.

    It's not a muscle or bone pain, it feels almost electrical, painful tingling. It gets somewhat better when I elevate my feet. There's no numbness or loss of feeling, no cramping, and it's identical in both feet/legs. I'm sure it could be a hundred different things, but I thought I'd check out possible MS-connections first, and go from there.

    Thanks for any insight or advice!
    Reply
     
    avatar
    hackwriter responded:
    Duchess,

    If you don't have an MS diagnosis, then you need to see a doctor about this symptom and start at the beginning. Painful tingling is a neuropathic symptom, and MS patients do experience the very thing you're describing.

    But this symptom could be caused by other conditions, too.

    Kim
     
    avatar
    duchessmom replied to hackwriter's response:
    Hi Kim --

    Thanks for taking the time to respond, I really appreciate it.

    I'm in a "waiting period" re: a definitive MS diagnosis. I have some symptoms (most noticeably four attacks of optic neuritis (treated with IV Solumedrol at an MS clinic), fatigue and cognitive difficulties), but "nonspecific" MRI lesions, and a negative spinal tap. My MS specialist says he's "80 percent sure" it is or will eventually become MS, but needs to wait for more definitive results.

    I don't want to try his patience by constantly running to him with new symptoms that may be totally unrelated (A sore throat! A hangnail! An earache!), so I'm trying to be careful about what I report back, I don't want to get a reputation as a hypochondriac or alarmist, that might cause him to take my real concerns less seriously.

    Thanks for listening --
     
    avatar
    hackwriter replied to duchessmom's response:
    Duchess,

    In light of the additional info you posted, you certainly wouldn't be wasting your doctor's time by reporting these latest symptoms. Not only because they are consistent with MS, but because he/she could prescribe medication to make you feel more comfortable.

    Kim
     
    avatar
    duchessmom replied to hackwriter's response:
    Thanks for your caring and your advice. Another question -- when there are "flares," is that of just one symptom, or does a flare trigger multiple symptoms? I wrote my original post about the foot/leg pain yesterday, then woke up this morning to another attack of optic neuritis, so I'm wondering if they're related.
     
    avatar
    hackwriter replied to duchessmom's response:
    Duchess,

    A flare can involve one symptom or several. Some people only suffer from ON. Others only suffer dizziness or balance problems. I think most of us suffer a larger array of symptoms the longer we have the disease. And, flares can be different each time, even after years and years.

    Generally, the way to tell whether you are in a flare is the duration; if symptoms last for more than 48 hours, then get thee to a neuro.

    Kim
     
    avatar
    lindalude responded:
    It is possible. I have MS and my symptoms are similar. However you could have neuropathy in your feet. This travels into your legs. I cannot stand for long. Neurontin is extremely helpful. Lyrica too. The side effects can be a pain. MS is such a strange disease. I would go to a neurologist and have it checked. Caffeine can make it worse. Good Luck. Almost forgot do not wear tight shoes. Get a wide pair this sometimes helps. I prefer no shoes.Also planar fascitis can give same symptoms.
     
    avatar
    lindalude replied to hackwriter's response:
    There are so many treatments now for MS. Some are for remitting relapsing MS.Also get optic neuritis and flares. They are usually at separate times. Everyone is different. My husband only gets optic neuritis.Heat can be a huge influence on flare ups.
     
    avatar
    jackaroo12 responded:
    hello i thought i was going nuts i have had lower leg pain blerd vision cant stand i wave bean in to the ER it hertz so bad i cant stand tingling my doc. cant figer any thing out


    Featuring Experts

    Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

    Helpful Tips

    the walking drug, ampyra
    was diagnosedwith MS in 2000. my walking has been getting harder to do but i was still able to work. i recently had an exacerbation of my ... More
    Was this Helpful?
    52 of 63 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.